Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Nashville, TN

March 1, 20179 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 1, 2017, 8:20 AM CST for 9 counties in Tennessee. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 8:20 AM CST (14:20 UTC)
Expired
Mar 1, 2017, 8:45 AM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Clay County, TN, Cumberland County, TN, DeKalb County, TN, Fentress County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN, White County, TN

The radar

The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 8:26 AM CSTTSTM WND DMGCookeville, TNEMERGENCY MANAGEMENT REPORTED THE FOLLOWING IN COOKEVILLE. MOBILE HOME DAMAGE FROM TREES. SEVERAL TREES AND POWERLINES DOWN ACROSS THE CITY. A TREE ON A HOME ON 9TH STREET. TIME ESTIMATED FROM RADAR.
Mar 1, 8:34 AM CSTTORNADO1 Nne Monterey, TNA BRIEF EF1 TORNADO TOUCHED DOWN ON LAKE HILL ROAD JUST EAST OF MONTEREY IN PUTNAM COUNTY. THE TORNADO UPROOTED AND SNAPPED LARGE TREES IN A VERY LOCALIZED AREA. IT ALSO CAUSED MINOR STRUCTURAL DAMAGE TO A HOUSE AND DESTROYED A FEW OUTBUILDINGS. PATH LENGTH 0.
Mar 1, 8:45 AM CSTTSTM WND DMGClarkrange, TNTREES DOWN AT FRANKLIN LOOP....TREE FELL ON A CAR...SHINGLE DAMAGE TO SOME HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 4:57 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted.

488 
WUUS54 KOHX 011420
SVROHX
TNC027-035-041-049-087-133-137-141-185-011445-
/O.NEW.KOHX.SV.W.0016.170301T1420Z-170301T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
820 AM CST WED MAR 1 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Overton County in Middle Tennessee...
  Pickett County in Middle Tennessee...
  Western Cumberland County in Middle Tennessee...
  Eastern De Kalb County in Middle Tennessee...
  Eastern Jackson County in Middle Tennessee...
  Eastern Clay County in Middle Tennessee...
  White County in Middle Tennessee...
  Putnam County in Middle Tennessee...
  Fentress County in Middle Tennessee...

* Until 845 AM CST

* At 820 AM CST, severe thunderstorms were located along a line
  extending from 9 miles west of Byrdstown to 11 miles southeast of
  Smithville, moving east at 65 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cookeville, Crossville, Sparta, Smithville, Livingston, Jamestown,
  Celina, Byrdstown, Algood, Monterey, Baxter, Allardt, Pleasant
  Hill, Doyle, Hamptons Crossroads, Virgin Falls State Natural Area,
  Indian Rock Lake, Clarkrange, Grimsley and Bakers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3660 8480 3629 8483 3628 8488 3621 8491
      3615 8491 3577 8512 3579 8527 3581 8528
      3582 8527 3580 8536 3582 8546 3581 8550
      3585 8575 3585 8589 3588 8591 3627 8561
      3662 8555 3662 8502
TIME...MOT...LOC 1420Z 259DEG 58KT 3660 8530 3584 8569 

HAIL...0.75IN
WIND...70MPH
 
$$

Whitehead
1 follow-up statement
811 
WWUS54 KOHX 011435
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
835 AM CST WED MAR 1 2017

TNC041-087-011445-
/O.CAN.KOHX.SV.W.0016.000000T0000Z-170301T1445Z/
De Kalb TN-Jackson TN-
835 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DE KALB AND EASTERN
JACKSON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3660 8480 3629 8483 3628 8488 3621 8491
      3615 8491 3577 8512 3579 8527 3581 8528
      3582 8527 3580 8536 3582 8546 3581 8550
      3583 8559 3587 8564 3596 8561 3627 8545
      3662 8531 3662 8502
TIME...MOT...LOC 1435Z 260DEG 65KT 3664 8497 3588 8536 

$$

TNC027-035-049-133-137-141-185-011445-
/O.CON.KOHX.SV.W.0016.000000T0000Z-170301T1445Z/
Overton TN-Pickett TN-Cumberland TN-Clay TN-White TN-Putnam TN-
Fentress TN-
835 AM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR OVERTON...PICKETT...WESTERN CUMBERLAND...NORTHEASTERN CLAY...
WHITE...CENTRAL PUTNAM AND FENTRESS COUNTIES...

At 835 AM CST, severe thunderstorms were located along a line
extending from Sunnybrook to 7 miles southeast of Sparta, moving east
at 75 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cookeville, Crossville, Sparta, Livingston, Jamestown, Byrdstown,
Algood, Monterey, Allardt, Pleasant Hill, Doyle, Grimsley, Hamptons
Crossroads, Bakers Crossroads, Virgin Falls State Natural Area,
Rickman, Pall Mall, Indian Rock Lake, Clarkrange and Crawford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3660 8480 3629 8483 3628 8488 3621 8491
      3615 8491 3577 8512 3579 8527 3581 8528
      3582 8527 3580 8536 3582 8546 3581 8550
      3583 8559 3587 8564 3596 8561 3627 8545
      3662 8531 3662 8502
TIME...MOT...LOC 1435Z 260DEG 65KT 3664 8497 3588 8536 

HAIL...0.75IN
WIND...70MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 7:58 AM CST, 22 minutes earlier.

Area forecast discussion, Mar 1, 7:58 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
758 AM CST Wed Mar 1 2017

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Have updated the suite of forecast products to remove Houston,
Stewart, and Montgomery Counties from tornado watch number 53.

&&

.AVIATION...
12Z TAF DISCUSSION.

A band of strong to severe thunderstorms will move eastward near
60kt across Mid Tn this morning. Wind gusts in excess of 40kt are
expected with the storms at all sites, with locally severe gusts
over 60kt, and hail is likely. Isolated tornadoes are possible.
Main time for storms at CKV will be 12Z-14Z, for BNA 13Z-15Z, and
for CSV 15Z-18Z. Mainly MVFR conditions will be observed, but
brief IFR with the TSRA. Improvement to VFR will occur at all
sites by evening as winds become northwest with a frontal passage.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, Mar 1, 7:55 AM CST, 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
755 AM CST Wed Mar 1 2017

TNZ007>011-024>034-056>066-075-077>080-093>095-021400-
Robertson-Sumner-Macon-Clay-Pickett-Humphreys-Dickson-Cheatham-
Davidson-Wilson-Trousdale-Smith-Jackson-Putnam-Overton-Fentress-
Perry-Hickman-Lewis-Williamson-Maury-Marshall-Rutherford-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Wayne-Lawrence-Giles-
755 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A line of showers and thunderstorms, of which some of the
thunderstorms within and possible just ahead of this line could
reach strong to severe thresholds, will move across Middle
Tennessee this morning through the early afternoon hours. With
any strong to severe thunderstorms that do occur, damaging winds
will be the main concern, although large hail, the formation of a
few tornadoes, and brief heavy rainfall from the stronger showers
and thunderstorms resulting in localized minor flooding could also
occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will continue to be needed through the morning
hours today.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (Measured)
Structural Damage
Trees or Power Lines Down

TNZ005-006-023-021400-
Stewart-Montgomery-Houston-
755 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

31

In the hours before

Local storm report, Mar 1, 7:47 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
747 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     5 NNW FRANKLIN          36.00N  86.89W
03/01/2017                   WILLIAMSON         TN   PUBLIC

            WEB PICTURE OF TREEDOWN IN GRASSLAND AREA. TIME
            ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX1700095

FBORDEN
Local storm report, Mar 1, 7:53 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
753 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     7 W FRANKLIN            35.93N  86.97W
03/01/2017                   WILLIAMSON         TN   FACEBOOK

            WEB REPORT OF SEVERAL TREES DOWN NEAR HIGHWAY 46 AND
            WADDELL ROAD. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX1700096

FBORDEN
Local storm report, Mar 1, 8:00 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
800 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     2 W SPRINGFIELD         36.50N  86.91W
03/01/2017                   ROBERTSON          TN   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS TREES DOWN ACROS THE COUNTY.
            NO REPORTS OF STRUCTURAL DAMAGE.

&&

EVENT NUMBER OHX1700097

FBORDEN
Local storm report, Mar 1, 8:09 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
809 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     TSTM WND DMG     2 NNE GREEN HILL        36.26N  86.56W
03/01/2017                   WILSON             TN   FACEBOOK

            FACEBOOK REPORT OF TREES DOWN NEAR LAKEVIEW ELEMENTARY
            AT VANDERBUILT ROAD. TIME ESTIMATED VIA RADAR.

&&

EVENT NUMBER OHX1700098

FBORDEN
Local storm report, Mar 1, 8:13 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
813 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     TSTM WND DMG     2 SW BRENTWOOD          35.97N  86.81W
03/01/2017                   WILLIAMSON         TN   FACEBOOK

            PICTURES OF DAMAGE TO SEVICE CLEAN IN BRENTWOOD. LARGE
            MEDAL DOORS BLOWN IN.

&&

EVENT NUMBER OHX1700099

FBORDEN
Special weather statement, Mar 1, 8:17 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Nashville TN
817 AM CST WED MAR 1 2017

TNZ056>058-093-011445-
Hickman TN-Wayne TN-Lewis TN-Perry TN-
817 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHEASTERN WAYNE...
SOUTHERN PERRY AND SOUTHWESTERN HICKMAN COUNTIES UNTIL 845 AM CST...

At 816 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles south of Linden, moving northeast at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hohenwald, Flatwoods, Gordonsburg and Kimmins.

A tornado watch remains in effect until 1000 AM CST for Middle
Tennessee.

LAT...LON 3536 8787 3551 8797 3577 8751 3549 8733
TIME...MOT...LOC 1416Z 240DEG 49KT 3547 8784

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:02 PM CSTTornado WarningOHXStewart23 min
Mar 1, 5:27 AM CSTSpecial Weather StatementOHXHickman, Houston, Humphreys, Montgomery, Stewart48 min
Mar 1, 5:54 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys, Montgomery, Perry and 1 more36 min
Mar 1, 6:04 AM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Perry41 min
Mar 1, 6:24 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 3 more36 min
Mar 1, 6:26 AM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson34 min
Mar 1, 6:55 AM CSTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Trousdale, Williamson and 1 more35 min
Mar 1, 7:03 AM CSTTornado WarningOHXDavidson, Rutherford, Williamson, Wilson27 min
Mar 1, 7:26 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 4 more34 min
Mar 1, 7:28 AM CSTTornado WarningOHXSmith, Wilson32 min
Mar 1, 7:49 AM CSTTornado WarningOHXClay, Macon26 min
Mar 1, 7:52 AM CSTTornado WarningOHXDeKalb, Putnam, Smith23 min
Mar 1, 7:58 AM CSTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Overton and 5 more32 min
Mar 1, 8:12 AM CSTTornado WarningOHXJackson, Overton, Putnam33 min
Mar 1, 8:17 AM CSTSpecial Weather StatementOHXLewis28 min
Mar 1, 8:43 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, White36 min
Mar 1, 8:45 AM CSTSpecial Weather StatementOHXLewis45 min
Mar 1, 9:42 AM CSTSpecial Weather StatementOHXHickman, Lewis33 min
Mar 1, 9:46 AM CSTSpecial Weather StatementOHXCannon, Rutherford44 min
Mar 1, 9:57 AM CSTAreal Flood AdvisoryOHXLewis, Perry, Wayne2 hr
Mar 1, 10:18 AM CSTSpecial Weather StatementOHXCannon, White42 min
Mar 1, 10:18 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne42 min
Mar 1, 10:22 AM CSTSpecial Weather StatementOHXMarshall38 min
Mar 1, 10:35 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson25 min
Mar 1, 10:59 AM CSTSpecial Weather StatementOHXMarshall46 min
Mar 1, 11:03 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Mar 1, 11:27 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Wayne48 min
Mar 1, 11:43 AM CSTSpecial Weather StatementOHXBedford, Coffee47 min
Mar 1, 12:13 PM CSTSevere Thunderstorm WarningOHXGiles21 min
Mar 1, 12:18 PM CSTSpecial Weather StatementOHXCumberland27 min
Mar 1, 12:42 PM CSTSpecial Weather StatementOHXGrundy33 min
Mar 1, 12:46 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.